Virginia, 2001

Tornado and Flash Flooding in Virginia, June 1, 2001

June 1, 2001 · NWS AKQ · 7 events in 7 counties and zones

5 flash flood, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 2:10 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 PM EDT FRI JUN 1 2001

TNGT...SOME CLRG OCCURRING OVR ERN VA...BUT ATMOS WORKED OVR BY
EARLIER CNVCTN.  SFC OBS AND MSAS SHOWS IMPRESSIVE BULLSEYE OF SFC
CNVRGNC IN CNTRL NC/SC ALG LEADING EDGE OF CNVCTN...AND MESO LOW
FORMING IN CNTRL SC/NC.  AFTER DISC WTH SPC...KPG EYE ON SRN/ERN
VA...AS CNVCTN BUILDS N INTO VA.  WL CNVCTN BE TOO WDSPRD FOR
SVR...AND WL MESO LOW AND WDSPRD UVV TRANSLATE INTO HVY RAINERS DUE
TO DISRUPTIONS IN THE LOCAL STORM ENVIRONMENT?  HEATING AHD OF
LEADING EDGE OF CNVCTN AND PRESENCE OF MESO LOW ENUF OF A CONCERN TO
KP PSBL SVR IN FCST.  IMPRESSIVE STORMS IN RAH AREA...AND BASED ON
THEIR RADAR SIGNATURES...VIL OF DAY IN LWR/MID 50S.  SOME ROTATING
STORMS SEEN ON KRAX AS WELL.  HEAVY RAIN WL OCCUR IN MOST PLCS AT
THE VRY LEAST...AND AGAIN...BEST CHC FOR SVR LOOKS TO BE SERN VA AND
NE NC...AS ATMOS WORKED OVR IN OTHER AREAS OF VA AND MD.  WATCH OUT
FOR PTNLY IMPRESSIVE PONDING ON SOME ROADWAYS.  LOWS IN 60S...NR 70
IN NE NC.

SATURDAY...CHC LINGERING SHRA/TSRA ALG COAST...THEN ALL AREAS BECMG
PS AS MIDLVL FLO BECOMES A LTL MORE DWNSLP...AND H8 TEMPS WL HV
WARMED.  SFC FLO GNRLY FROM S TO SSW...AND QUITE A HUMID AIRMASS AT
AND BELOW BNDRY LYR.  THERE SHUD BE ENUF CLOUDINESS TO PREVENT TEMPS
FROM RISING MUCH ABV LWR 80S...ALTHO TYPICAL FVX/PTB AREA CUD APPCH
MID 80S.  APPCHG LLVL COLD FRNT CUD TRIGGER A SCT SHRA/TSRA IN
INTERIOR AREAS BEFORE SUNSET.

SATURDAY NGT...SCT SHRA/TSRA WRK E THRU THE EVE...THEN A LTL COOLING
TWD MORNING AS LLVL WNDS TREND MORE TO THE SW AND W.  LOWS ARND 60
TO MID 60S.

SUNDAY...H8 COOLING BEGINS IN EARNEST THRU THE DAY AS ANTHR UPR
IMPULSE TRACKS THRU...BUT ITS A NRN STREAM IMPULSE WTH LIMITED
MOISTURE.  SOME INDCTN OF SMALL CHCS FOR SHRA/TSRA IN NRN AND ERN
AREAS...BUT WL NOT PUT IN FCST DUE TO LIMITED MOISTURE AND FRLY DEEP
W WNDS.  HGHS UPR 70S TO ARND 80.

XTND...GNRLY DRYING OUT MON AND TUE...SO TEMPS ARND 80 TO LWR/MID
80S WTH AT LEAST PS.  BY WED...ANTHR SYSTEM APPCHS...CONTG INTO
THU...SO ACKNOWLEDGING CHC SHRA/TSRA CHCS.  SYSTEM LUKS TO BE
EXITING THU NGT FOR PTNLY DRY FRI.  OVERALL MEAN UPR TROF LUKS TO
REMAIN IN ERN U.S. THRU NXT WK...RESULTING IN NR NORMAL TO BELOW
NORMAL TEMPS.

CSTL WTRS...WNDS INCRSG TO NR SCA...AS WL SEAS/WAVES EVENTUALLY
TNGT.  MINIMAL THO...AND MSTLY BE WITHIN CNVCTN...NOT NCSRLY GRAD
WNDS...BUT WL PUT UP MARGINAL SCA FOR SRN BAY AND ATLC WTRS.

THANKS SPC FOR EARLIER COORD.

SBY   62  80  64  80 /  70  40  40  20
OXB   64  78  64  78 /  70  40  40  20
ECG   69  82  66  81 /  70  30  30  20
ORF   68  82  66  81 /  70  50  40  20
PHF   68  82  66  81 /  70  50  40  20
AKQ   65  81  63  81 /  80  30  30  20
RIC   62  81  62  81 /  80  30  30  20
FVX   65  81  63  81 /  80  30  30  20

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
NCZ012>017...NCZ030>032...NCZ102.
SMALL CRAFT ADVSY VA/NC BRDR TO CURRITCUK BEACH LIGHT AND CURRITUCK
SOUND.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRD7R AND CHES BAY FROM
NEW POINT COMFORT TO CAPE HENRY.

NS

In the hours before

Special weather statement, Jun 1, 10:09 AM EST, 4 hours 41 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1109 AM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERRNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHERN VIRGINIA...AND NORTHEAST NORTH
CAROLINA...INCLUDING HAMPTON ROADS. DAMAGING WIND GUSTS UP TO 60 MPH
AND HAIL 3/4 INCH OR LARGER WILL BE THE PRIMARY THREAT WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
AND EVENING.

OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING THE
MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE
STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A
WARM FRONT TRACKS ACROSS THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

NS
Special weather statement, Jun 1, 10:48 AM EST, 4 hours 2 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1148 AM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORM WATCH NUMBER 343 IS IN EFFECT UNTIL 500 PM
FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE       CAMDEN          CHOWAN          GATES
HERTFORD     NORTHAMPTON     PASQUOTANK      PERQUIMANS
MAINLAND CURRITUCK           OUTER BANKS CURRITUCK

OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING
THE MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE
STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A
WARM FRONT TRACKS ACROSS THE AREA.  THERE IS A CHANCE THAT SOME
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL THREE-QUARTERS OF AN
INCH OR LARGER...OR WINDS 58 MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH MEAN SEVERE THUNDERSOTRMS WITH LARGE
HAIL AND DAMAGING WINDS ARE POSSIB1LE IN OR NEAR THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.

NS

The radar

The Norfolk radar (KAKQ), 100 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Mecklenburg

When
June 1, 2:50 PM EST
Where
Mecklenburg County, 3 mi NE of South Hill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.767, -78.100

Flash Flood, New Kent

When
June 1, 5:40 PM EST
Where
New Kent County, 4 mi N of Quinton
Reported by
TRAINED SPOTTER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Five inches of rainfall and high water reported by spotter.

Flash Flood, Henrico

When
June 1, 5:50 PM EST
Where
Henrico County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.458, -77.296 (the zone’s center; the record gives no point)

High water eastern portion of the county. Several roads closed.

Flash Flood, Hanover

When
June 1, 5:55 PM EST
Where
Hanover County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Several reports of high water in the eastern portion of the county.

Flash Flood, Chesterfield

When
June 1, 6:00 PM EST
Where
Chesterfield County, Chesterfield
Reported by
LAW ENFORCEMENT
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Several roads closed.

Flash Flood, King William

When
June 1, 6:10 PM EST
Where
King William County, King William
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Road flooded/closed.

Tornado, Suffolk (C)

When
June 1, 7:10 PM EST to 7:20 PM EST
Where
Suffolk (C) County, Suffolk
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
36.733, -76.583

A tornado touched down near Jackson Road about 810 PM. The damage path for this tornado was approximately 100 feet wide. The tornado skipped up and down for about a mile along a path to the northeast of Turlington Road. It uprooted a number of trees and took shingles off roofs. The tornado became a funnel cloud and then touched down again around 815 PM just south of Sleepy Hole Road and passed through a part of Sleepy Hole Golf Club. The tornado continued north northeast through Chatham Woods with extensive damage along Burning Tree Lane. The total path length in the northern part of the county was about 1 mile. The width at its widest point was about 100 yards. Numerous trees were destroyed and a number of houses lost siding and some roofing material.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyThe tornado archive for Virginia, 2001Warnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256923, 5256924, 5256928, 5256927, 5256926, 5256925, 5257002.